Friday, July 8, 2011

For Jenni

Jenni left the following comment:

"Hi. I stumbled on your blog posts while Googling for info on HPA axis suppression due to long-term steroids...

I've been on prednisone for for about 18 years now, for severe RA. At some points I was taking 20mg a day, but the past few years I've hovered at 10 - 12mg per day. Prednisone has absolutely ruined my life: DEXA scans equivalent to an 80 yr old woman, three major joint replacements, fused wrists, cracked and broken teeth, not to mention the emotional aspects of having the face of a 500 lb circus freak.

I'm 30 now, and I have not had much luck with physicians as an adult -- a series of rheumatolgists either wanted me to taper at an insanely slow rate, or they informed me how bad prednisone is for my body and ordered me to immediately drop to 5mg, not giving a shit that at that dose I basically couldn't walk or dress myself. I gave up on docs (except pain management) and have been freewheeling for a few years.

At this point, nearly all my pain and mobility issues are caused by the damage done to my muscoskeletal system by pred; there's very little active inflammation -- so I decided that I need to get OFF this stuff once and for all. I don't want to die at 50, inhabiting the body of a debilitated 90 yr old.

I tapered by 1mg a week. On July 1st, for the first time since I was 12, I stopped taking it entirely.

I was Googling because I'm worried about going into adrenal crisis without knowing it. Tapering has been easier than I'd feared, but I already had almost all the symptoms before I began tapering. My knees are so bad I can't walk much anymore - I know I need replacement surgery or I'll be in a wheelchair by Halloween. I spend most of my time in bed or on the couch, and sleep a lot. I've never been a big eater and as my pain level and depression\frustration increase I eat even less. (I also have some serious dental issues due to the pred eroding half my teeth, which makes eating painful to begin with).

So, conclusion? I'm already experiencing extreme joint pain in knees and elbows, I sleep 14 - 16 hours a day and lay around the rest of the time, I barely eat enough to sustain a bird. That was all true before I began tapering the pred. How the hell would I know if I were in adrenal crisis? I'm adamant about never ingesting the foul stuff ever again UNLESS it's a life or death emergency. I just don't know how to tell if it is.

After 18 years of HPA axis suppression, I don't know how my body could be able to just start pumping out its own cortisol again. Isn't there a point where the atrophy is too much to recover from?

I took 1mg of prednisone last night because I couldn't sleep and was feeling light-headed and nauseated -- not unusual, as I'm on narcotic painkillers, nausea is something I live with. Feeling dizzy is also a familiar state of being, particularly when all I'd eaten in the past 24 hours was one slice of Kraft cheese and a couple Pixie sticks.

I'm just afraid I won't recognize adrenal crisis until it's too late because the symptoms are all so commonplace for me. I've been fighting the horror of prednisone for so many years there's a part of me that can't believe I could actually be free of it.

I'm not asking for medical advice. I have a rheum appointment on the 4th. Maybe I'm wondering if you could fill me in about HPA axis suppression and recovery, and adrenal crisis. Pred has a half-life of about 24 hours, I know. I was taking 2mg for about a week, then 1mg for a few days, then I stopped taking it entirely for five full days. If my body isn't producing enough cortisol, wouldn't I be dead by now? Is there any way to measure cortisol level at home? Based on your experience, what would you do in my place?

I hope I haven't imposed myself -- I've never met anyone who's fought prednisone the way I have, and I think a lot of frustration just sort of came pouring out, lol."

Okay. There were a lot of questions in there, here goes.

1. Your situation is different from mine in material ways, so much so that I don't know how much help I can be. Have you tried networking in the RA community? You can also talk to adrenal patients, but their situation is different enough that it will be difficult for them to know what to tell you. They can however, point you toward studies and information as well as share their experiences.

The two adrenal boards I suggest are here and here.

2.Slow tapers are safe tapers. Fast tapers can be dangerous, which is why I keep ending up in trouble. So I would not take that as a black mark against the rheums you've seen, they're trying to keep you from ending up like me.

3.The rheums that cut you to 5mg with no taper? RUN screaming. The 1mg a week taper you did may have been okay, or you may find that it was too fast. The thing is, I wonder if your ability to 'feel' symptoms is stymied by a) a high tolerance due to chronic illness or b) masked by medications (you say you're still going for pain mgmt). I know my sense of normal is all messed up, so I worry you might be in the hole and not realize it until it's too late.

4. " If my body isn't producing enough cortisol, wouldn't I be dead by now?" Not necessarily. I had an am cortisol of 1 and still drove a car and went to work. I wasn't terribly productive at work and I sometimes drove with my eyes closed, but I kept going through the motions of life. I slept 15 hours a day and never felt great, but I functioned. Of course, I was also in my 20s, which, youth helps.

Now at almost 40, I think an am cortisol of 1 would have me on the floor waiting for someone to find me and call 911. The am cortisol of 6 I had this episode, I felt it. A lot. So it varies, but you may not necessarily be down for the count.

5. " Based on your experience, what would you do in my place?" I would get an am cortisol draw, even if I had to go to an independent lab and pay out-of-pocket to do so. Better safe than sorry. A crisis hits very fast. Because your baseline is already so like a crisis, you may have trouble catching it early. Getting actual blood work so you have an objective measure is critical.

After the blood draw (which should be done asap), I would start some alternate day dosing. Maybe 5mg every other day, but you should experiment with the dose. For the HPA axis to come back (and it may not, you are right to be concerned), you should pursue a switch to Hydrocortisone, which has a shorter half life.

Make sure your family knows what to do and what to tell medical personnel if they find your unconscious (i.e. adrenal insufficiency/long term steroid use, needs 100g of prednisone in an emergency). You should get a Medic ID bracelet if you don't have one.

I would get a rheum I could live with and try to foster a long term relationship. Same goes for PCP, a good PCP would probably be invaluable as your body starts to manifest all the various complications involved with RA and its treatment. But maybe RA patients would have better advice on that front.

Also an endocrinologist to run the testing to determine whether your HPA axis is recovering or not.

You should not be doing this alone. I know how frustrating is to go to the doctor and go to the doctor, especially when they aren't connecting with you and your needs, but you really do need a doctor in your corner.

Unfortunately, you're at the point where not seeking medical care is just as bad as crappy doctors, if not worse. Find the right doctor for you. It may mean an appointment a week or whatever, but if you can find the right fit, it will be worth the effort. Other RA patients may be able to pass on recommendations to cut the search short.

Good luck. I hope that helps.

No comments:

Post a Comment

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/